Lisa M. Forman, MD; Robert H. Diamond, MD
Forman LM, Diamond RH. Rosiglitazone and Liver Failure. Ann Intern Med. 2000;133:393-394. doi: 10.7326/0003-4819-133-5-200009050-00023
Download citation file:
Published: Ann Intern Med. 2000;133(5):393-394.
We appreciate Isley and Oki's comments. The writers point out that our patient's liver dysfunction may be related to hypotension. A similar point was made by Freid and colleagues from SmithKline Beecham in a letter appearing in the same issue as our report (1). The SmithKline Beecham group describes the patient's hypotension and requirement of intensive support in detail. However, it is important to note that the patient's profound liver function abnormalities were documented as being present before the hypotension developed. At the time initial blood studies were obtained, the patient was normotensive and had no physical examination or chest radiograph findings of congestive heart failure. In addition, our patient had experienced several weeks of hepatitis-like symptoms before presentation. Liver failure–induced metabolic acidosis may have caused his subsequent cardiac decompensation. We believe that the patient's temporal course is more consistent with the primary development of liver dysfunction, which, in the absence of another cause, may be due to rosiglitazone. Without a rechallenge, it is impossible to be certain that any drug is responsible for a particular adverse effect on the basis of a single case report. Our case is not perfectly “clean”—the patient is an elderly man with heart disease taking other medications—but this is precisely the kind of patient who is likely to be treated with this drug. Our goal in publishing this case was not to indict the drug but to make other physicians aware that hepatotoxicity may be a class effect of thiazolidenediones and not solely a characteristic of troglitazone. Only with time will we see whether other cases of rosiglitazone-associated hepatotoxicity occur and will we be able to determine whether this drug is conclusively linked toliver dysfunction. In the interim, cautious use of this drug and careful patient monitoring are prudent.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only